Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2022, 4:28 PM CDT for Russell County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2022, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 23, 2022, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 23, 2:51 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 251 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 23 2022 Some lingering showers were draped across south central KS while the bulk of morning convection has shifted eastward across northeast KS. Another round of storms is expected to develop across northern KS possibly impacting our central KS counties late this afternoon and evening and overnight hours. Maintained a VCTS mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal LLJ will result in some LLWS impacting central and south central KS tonight. MVFR and IFR cigs are possible under the heavier showers and storms with the highest confidence across portions of central KS this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 76 100 78 / 20 10 0 10 Hutchinson 93 75 100 77 / 20 20 0 10 Newton 91 75 99 77 / 20 20 0 10 ElDorado 88 75 96 77 / 20 10 0 10 Winfield-KWLD 93 76 98 78 / 20 10 0 0 Russell 94 73 103 71 / 40 40 0 10 Great Bend 95 74 102 73 / 40 30 0 10 Salina 93 73 99 78 / 30 50 0 10 McPherson 91 75 98 78 / 30 30 0 10 Coffeyville 90 73 96 77 / 20 10 0 0 Chanute 88 72 95 77 / 20 10 0 10 Iola 87 72 94 77 / 20 10 10 10 Parsons-KPPF 89 73 95 77 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon through Tonight The highest severe storm threat will be for areas generally along and north of Highway 56. Hail up to half dollar size and downburst winds to 65 mph will be the main threats. In addition, a tornado or two cannot be ruled out generally north of Highway 70 early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, afternoon heat indices will climb to 102 to 105 area wide. Heat indices on Saturday afternoon are anticipated to be in the 100 to 105 degree range in portions of south central and southeast Kansas. There are additional chances for storms Saturday through Sunday as a cold front makes its way across the area. A few strong storms will be possible with this activity along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but we would appreciate any reports of severe weather or flooding. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Special weather statement, Jun 23, 3:00 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022
KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 185 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCGUIRELocal storm report, Jun 23, 3:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL RUSSELL 38.89N 98.85W
06/23/2022 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&Local storm report, Jun 23, 3:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST RUSSELL 38.89N 98.86W
06/23/2022 E60 MPH RUSSELL KS PUBLIC
ESTIMATED 50-60 MPH WINDS IN RUSSELL.
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:25 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jun 22, 7:53 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jun 22, 7:58 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 22, 8:57 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jun 23, 3:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 23, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 23, 4:51 PM CDT | Areal Flood Warning | ICT | Russell | 44 min |
| Jun 23, 5:03 PM CDT | Tornado Warning | ICT | Russell | 42 min |
| Jun 23, 5:35 PM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jun 23, 5:41 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 23, 6:20 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 55 min |
| Jun 23, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.